Alert archive / California / Frost Advisories in 2023
Frost Advisory 23, NWS Eureka, CA
NWS Eureka, CA issued this frost advisory at Oct 11, 2023, 3:31 AM PDT for 4 counties in California. It took effect at Oct 12, 2023, 2:00 AM PDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 11, 2023, 3:31 AM PDT (10:31 UTC)
- In effect from
- Oct 12, 2023, 2:00 AM PDT
- Expired
- Oct 12, 2023, 10:00 AM PDT
- In force
- 8 hr
- Issued by
- NWS Eureka, CA
Counties Humboldt County, CA, Lake County, CA, Mendocino County, CA, Trinity County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 102 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 10.5 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
035 WWUS76 KEKA 111031 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 331 AM PDT Wed Oct 11 2023 CAZ110-114-111845- /O.NEW.KEKA.FR.Y.0023.231012T1000Z-231012T1600Z/ Northwestern Mendocino Interior-Northern Lake- 331 AM PDT Wed Oct 11 2023 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PDT THURSDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Northwestern Mendocino Interior and Northern Lake Counties. * WHEN...From 3 AM to 9 AM PDT Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ108-111-111845- /O.NEW.KEKA.FZ.A.0006.231012T1200Z-231012T1600Z/ Southern Trinity-Northeastern Mendocino Interior- 331 AM PDT Wed Oct 11 2023 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... * WHAT...Sub-freezing temperatures as low as 31 possible. * WHERE...Southern Trinity and Northeastern Mendocino Interior Counties. * WHEN...From late tonight through Thursday morning. * IMPACTS...Frost and freeze conditions could kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
5 follow-up statements
957 WWUS76 KEKA 111814 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1114 AM PDT Wed Oct 11 2023 CAZ110-114-112315- /O.CON.KEKA.FR.Y.0023.231012T1000Z-231012T1600Z/ Northwestern Mendocino Interior-Northern Lake- 1114 AM PDT Wed Oct 11 2023 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT THURSDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Northwestern Mendocino Interior and Northern Lake Counties. * WHEN...From 3 AM to 9 AM PDT Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ108-111-112315- /O.CON.KEKA.FZ.A.0006.231012T1200Z-231012T1600Z/ Southern Trinity-Northeastern Mendocino Interior- 1114 AM PDT Wed Oct 11 2023 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... * WHAT...Sub-freezing temperatures as low as 31 possible. * WHERE...Southern Trinity and Northeastern Mendocino Interior Counties. * WHEN...From late tonight through Thursday morning. * IMPACTS...Frost and freeze conditions could kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
699 WWUS76 KEKA 112146 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 246 PM PDT Wed Oct 11 2023 CAZ114-112300- /O.CAN.KEKA.FR.Y.0023.231012T1000Z-231012T1600Z/ Northern Lake- 246 PM PDT Wed Oct 11 2023 ...FROST ADVISORY IS CANCELLED... $$ CAZ108-111-120600- /O.UPG.KEKA.FZ.A.0006.231012T1200Z-231012T1600Z/ /O.EXB.KEKA.FR.Y.0023.231012T0900Z-231012T1700Z/ Southern Trinity-Northeastern Mendocino Interior- 246 PM PDT Wed Oct 11 2023 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM PDT THURSDAY... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Southern Trinity and Northeastern Mendocino Interior Counties. * WHEN...From 2 AM to 10 AM PDT Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ106-120600- /O.EXB.KEKA.FR.Y.0023.231012T0900Z-231012T1700Z/ Southern Humboldt Interior- 246 PM PDT Wed Oct 11 2023 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM PDT THURSDAY... * WHAT...Temperatures as low as 36 will result in frost formation. * WHERE...Southern Humboldt Interior County. * WHEN...From 2 AM to 10 AM PDT Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ110-120600- /O.EXT.KEKA.FR.Y.0023.231012T0900Z-231012T1700Z/ Northwestern Mendocino Interior- 246 PM PDT Wed Oct 11 2023 ...FROST ADVISORY NOW IN EFFECT FROM 2 AM TO 10 AM PDT THURSDAY... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Northwestern Mendocino Interior County. * WHEN...From 2 AM to 10 AM PDT Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
613 WWUS76 KEKA 120524 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1024 PM PDT Wed Oct 11 2023 CAZ107-121330- /O.EXA.KEKA.FR.Y.0023.231012T0900Z-231012T1700Z/ Northern Trinity- 1024 PM PDT Wed Oct 11 2023 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM PDT THURSDAY... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Northern Trinity County. * WHEN...From 2 AM to 10 AM PDT Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ106-108-110-111-121330- /O.CON.KEKA.FR.Y.0023.231012T0900Z-231012T1700Z/ Southern Humboldt Interior-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- 1024 PM PDT Wed Oct 11 2023 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM PDT THURSDAY... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Southern Humboldt Interior, Southern Trinity, Northwestern Mendocino Interior and Northeastern Mendocino Interior Counties. * WHEN...From 2 AM to 10 AM PDT Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
719 WWUS76 KEKA 121316 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 616 AM PDT Thu Oct 12 2023 CAZ106>108-110-111-121700- /O.CON.KEKA.FR.Y.0023.000000T0000Z-231012T1700Z/ Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- 616 AM PDT Thu Oct 12 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM THIS MORNING... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Southern Humboldt Interior, Trinity County, Northwestern Mendocino Interior, and Northeastern Mendocino Interior Counties. * WHEN...Until 10 AM this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. $$
773 WWUS76 KEKA 121700 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1000 AM PDT Thu Oct 12 2023 CAZ106>108-110-111-121800- /O.EXP.KEKA.FR.Y.0023.000000T0000Z-231012T1700Z/ Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- 1000 AM PDT Thu Oct 12 2023 ...FROST ADVISORY HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Oct 10, 3:20 PM PDT, 12 hours 11 minutes earlier.
Area forecast discussion, Oct 10, 3:20 PM PDT, 12 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
320 PM PDT Tue Oct 10 2023
.SYNOPSIS...An upper level trough will bring showers and possibly
a thunderstorm this evening to NW CA. These showers will diminish
early Wednesday. Wednesday there is a chance for frost in the
colder valleys. Drier weather with a sharp rebound in
temperatures will develop Thursday into late next week, followed
by increasing chances for more rain late Friday through early next
week.
&&
.DISCUSSION...The main front has moved across the area this
afternoon. There is expected to be a break in the showers behind
the front before the upper level trough moves overhead late this
afternoon and evening. This will bring showers and possibly a
thunderstorm this evening and tonight in northern Humboldt and Del
Norte county. There several hundred j/kg of CAPE and the
instability looks to reach around -15C generating a small
potential for thunderstorms. With the recent rain fog is expected
to develop across some of the inland valleys. This will likely
prevent frost in most areas, but depending on the timing of the
rain ending frost is still possible, mainly in southern Mendocino
and Lake counties. Wednesday there may be a a few lingering
showers in Humboldt and Del Norte counties, but these should taper
off by mid to late afternoon.
Wednesday night into Thursday a brief period of high pressure
builds into the area bringing clear skies and drying conditions.
This will bring the potential for frost Thursday morning. There is
still a chance for fog, but with the warming and drying
conditions this is looking less widespread than Wednesday
morning. Thursday afternoon high temperatures expected to warm
into the 70s in many of the inland valleys and offshore flow
should help keep the coast clear, at least for the first half of
the day, some coastal stratus may return late in the afternoon.
Friday and Saturday another system is expected to bring rain and
increasing southerly winds to the area. The best chance for rain
looks like Friday afternoon at the coast and spreading inland
overnight. Rainfall amounts look mainly less than a quarter of an
inch. South to southeast winds ahead of the front will be breezy,
with gusts of 20 to 25 mph over the higher peaks and exposed
coastal areas.
Saturday night into Sunday rain is expected to taper off before
the next system Monday afternoon. There are still some chances of
rain in the forecast, but that is due to the uncertainty of the
timing of the systems. There will likely be a break in the
rainfall. Heavier rain is expected with the system early next
week. The best chance for rain looks to be Monday afternoon
through Tuesday morning, but there is still some uncertainty in
the timing of this so we have pops for a longer period of time.
The probability of exceeding 1 inch is over 50 percent northwest
of a line for Point Arena to Trinity Center. Beyond this models
are generally showing that high pressure builds in bringing a
return to dry weather. MKK
&&
.AVIATION...Mostly MVFR to VFR conditions blanketed the North
Coast today as an east-southeast cold front advanced toward the
North Coast today. The front was preceded/accompanied with several
weather restrictions and flight hazards: a shield of low
cloudiness that generally varied from 012-030 feet and above,
gusty ESE-S winds, rain which was occasionally moderate to heavy,
and pre-frontal LLWS. By early afternoon, most of the stratiform
precipitation had moved past the coastal terminals. However, a
more showery regime then moved into the region and is expected to
continue into evening/overnight hours. Mendocino, including UKI
reported mainly VFR conditions with light rain beginning around 2
PM at UKI; expect periods of MVFR through evening. /TA
&&
.MARINE...Coastal areas are experiencing breezy conditions as a
cold front pushes onshore, with only remnant rain showers
remaining. Even as wind speeds decrease, elevated seas will
continue to increase as a near- generation NW swell fills into the
outer waters overnight into Wednesday. All marine zones will
experience high seas through Thursday morning, with the highest
wave heights of 16 ft at 14 seconds expected in the northern outer
waters. Locally higher wind- waves will briefly develop on
Thursday afternoon in the southern waters and coastal areas around
Cape Mendocino. Winds and elevated seas will begin to diminish in
the latter half of this week, with some brief clearing possible
Thursday. Another trough digging into the PNW will likely bring
more precipitation as a front swings into the area on Friday
afternoon.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 PM PDT Wednesday for PZZ450-
470.
Small Craft Advisory from 3 AM to 9 PM PDT Wednesday for
PZZ455-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 3:31 AM PDT | Freeze Watch | EKA | Mendocino, Trinity | 11 hr |
Nearby
Frost Advisories in California, 2023Every frost advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.